Illinois, 2020

Tornado and Flash Flood in Illinois, May 14 to 15, 2020

May 14 to 15, 2020 · NWS DVN · 5 events in 4 counties and zones

Showers and thunderstorms tracked across central Iowa into eastern Iowa, northeast Missouri, and northwest Illinois late Friday afternoon and into the overnight hours. These storms brought heavy rain, frequent lightning, damaging winds, and large hail to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms tracked across central Iowa into eastern Iowa, northeast Missouri, and northwest Illinois late Friday afternoon and into the overnight hours. These storms brought heavy rain, frequent lightning, damaging winds, and large hail to the region. The hardest hit areas were Keokuk county in Iowa, towards Henry county in Iowa, where 50-70 mph winds occurred. A weak EF-1 tornado occurred near Atkinson, IL in Henry county in Illinois after 1015 pm and caused damage to trees and outbuildings at two farmsteads.

Widespread rainfall amounts over 1 inch generally fell south of a line from Sigourney and Maquoketa, IA to Freeport, IL. This rainfall combined with the previous days rain brought rain totals of 2-4 inches to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 14, 5:44 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 14, 5:44 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
644 PM CDT Thu May 14 2020

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 PM CDT Thu May 14 2020

Latest mesoanalysis sfc boundary to H925 MB boundary slope draped
from southwest IA, to northwest of Iowa City and to near Freeport in
northwest IL. A colder sfc push/front was noted acrs the eastern
Dakotas into southwest MN. Important focus line of the H85 to H7 MB
front getting hi-lighted nicely by linear cloud and convection arc
seen on VIS satellite/88D regional loops from acrs southwest IA, to
up along and north of the I80 corridor locally. Increasing sfc CAPEs
gradient acrs far southern IA, while a plume of MUCAPEs extended
further north acrs the southern third of IA and into west central
IL, aided by some breaks in the cloud cover in those areas. This
while a large MUCAPE pool lurked acrs KS and western MO with 25-35
KT H85 MB jet feed from those regions aimed at the elevated
boundaries.

&&

.SHORT TERM...(Late Afternoon through Tonight)
ISSUED AT 325 PM CDT Thu May 14 2020

Tonight...As an upper level wave seen on water vapor loop acrs
northeast ND, as well as increasing south flank upper jet streak
pushing 100 KTs shuttles acrs MN into northwest WI, approaching right
entrance deep lift effect to commence strong storms acrs central
into eastern IA, as well as eventually northwest IL as the late
afternoon and evening progresses. But right now seems some capping
aloft by EML keeping a lid on convection development acrs northern
MO into southern IA. Veering H85 MB flow full of MUCAPEs from the
southwest to align nearly parallel to prime elevated boundaries
along I80 and to even the Hwy 30 corridor acrs the local CWA. These
areas may have strong convection with pooling precipital water
feed(PWATs) of 1.5 to 1.8 inches into them, thus the concern of
training elevated storms producing heavy rainfall at rates of 1-2+
inches an hour supports the idea of the earlier issued flash flood
watch north of I80. Also tried to cover the swaths of heavy rainfall
of 1-2 inches that occurred last night. Again, with the idea of the
LLJ nearly parallel to the front, the THTA-E/moisture feed should be
continually pumping in to the boundary, with efficient rainfall
expected. again as noted on earlier updates, locations that have
hilly topography acrs northwest IL and extreme east central IA also
included in the watch. As for the south, drier antecedent conditions
make the watch more marginal in far southeast IA/northeast MO, but
those areas also expected to get mature storms that either develop
in those areas this evening, or migrate south off the boundaries and
dump high PWAT airmass rainfall rates as they progress. Thus can't
rule out the need for at least and isolated flash flood warning in
the southern CWA later tonight, so the flash flood watch issuance
all the way to the south. Worried that some additional 1-3 or even 4
inch rainfall amounts possible tonight along the I80 to hwy 30
corridors along the elevated boundaries, as well as convergent zone
from southwest of Washington IA to Kewanee IL.

As for severe threat, seems more likley acrs the southern third of
the DVN CWA where better chance of sfc based storms in higher CAPE
fields with adequate shear are located. But an elevated hailer
possible north of I80 this evening along active boundary zones.
Agree that damaging winds the primary sfc based threat south of I80,
but hail and an isolated tornado also possible taking into account
the afternoon CAPE build up and LCL heights.

Late tonight as the main cool front sags south and before post-
frontal northwest flow increases, there may be a fog threat north of
I80 into early Friday morning. Undercut the loaded-blend low temps
some for tonight, especially in the north.

.LONG TERM...(Friday through next Thursday)
ISSUED AT 325 PM CDT Thu May 14 2020

Friday...Post frontal ridging to make for a decent day, and will
make the period mainly dry through late Friday night.

Saturday and Sunday...Main feature this period will be another large
cut off low traversing the upper Midwest into the GRT LKS. Early
signs of another round of high PWAT feed up off the gulf into the
feature may fuel moderate to heavy rainfall producing showers and
some thunderstorms late Sat and especially Sat night. Heavy def zone
rains may fall out to the north acrs MN into WI, while locally we
may have to watch for strong thunderstorms looking at synoptic scale
storm features. But instability fields look marginal right now for
Sat afternoon, and if bulk of the event occurs Sat night these may
act as limitations for severe storm potential.

Monday through Thursday...To be brief, central CONUS omega block
with building thermal ridge to make for a mainly dry and warming
trend as the week progresses. But some signs of northeast cooling
boundary layer flow from the great lakes, or easterly back flow
from eastern CONUS cut- off low complex limiting a better warm-up
Monday, and again possibly Thu. But an 80 degree reading still
possibly in there somewhere during the mid week period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 626 PM CDT Thu May 14 2020

Clusters of showers and thunderstorms will be making their way in
from the west, or developing acrs the area this evening. Thus
variable CIGs and VSBYs from deteriorating to MVFR or even
passing bouts of IFR as the heavier cells pass by. With a sfc
boundary undulating along the I80 corridor, sfc wind fields are
chaotic but light for now. Higher and more variable gusts possible
with the storms especially at MLI and BRL where they will have a
chance to be sfc based. Severe storms possible at BRL this
evening, with heavy rain reduced VSBYs and lowered CIGs to IFR
possible at all sites. Storm activity to wane after 1 AM from
northwest-to- southeast. Before north to northwest sfc winds
behind the front increase, there will be the chance for IFR to
LIFR fog in the north at CID, DBQ, and possibly MLI after midnight
through around 7 AM Friday morning, before north winds increase
and mix out the low VSBYs. Rest of the day VFR with improved CIGs
and VSBYs with north sfc winds 7-12 KTs.

&&

.HYDROLOGY...
Issued at 325 PM CDT Thu May 14 2020

Heavy rains last night were absorbed for the most part, though has
resulted in saturating the top layers of soil in locations north of
Highway 34. The expected rains tonight will cause significant rises
on tributary rivers, but at this point the main river expected to
have impacts exceeding flood stage is the Rock River in Illinois.
While if we get the expected rains, it should reach Minor flood
stage, we will initially go with a watch for Joslin and Moline in
that should rain maximize over the region, we could catch that on
the evening forecast update, and go moderate with the warning right
out of the gate, rather than stair step it up. Again, this is a
watch going out now, then a more accurate warning issuance
potentially later this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Friday morning for Cedar-Clinton-Des
     Moines-Henry IA-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
     Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch through Friday morning for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch through Friday morning for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...Ervin
Hazardous weather outlook, May 14, 3:20 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
420 PM CDT Thu May 14 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
420 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely through tonight. Some of the storms may
be severe, especially for areas south of Interstate 80. The
primary threats are large hail and damaging winds, although an
isolated tornado is also possible. Heavy rainfall will be a more
widespread threat, with swaths of 1 to 3 inch amounts possible
where the storms are repetitive. This heavy rain will bring the
threat for flash flooding, especially across areas that already
received heavy rain last night and early this morning. Much of
the area is in a Flash Flood Watch from now through Friday
morning.

More heavy rain may produce at least some within bank rises on
area rivers. The Rock River will be the most susceptible to
rising near the flood stage by the weekend, if more heavy rainfall
falls on that basin.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of showers and thunderstorms are possible Saturday
through Sunday. Heavy rainfall will be possible by Saturday night.
It is still too early to determine the severe weather potential
from the Saturday night storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely for portions of the Outlook Area
through tonight.

12

In the hours before

Local storm report, May 14, 6:34 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     3 SSW DELTA             41.28N 92.35W
05/14/2020                   KEOKUK             IA   PUBLIC

            TREES AND POWER LINES DOWN. MACHINE SHED
            BLOWN INTO ROAD. TIME ESTIMATED BASED ON
            RADAR.

&&

ZU
Local storm report, May 14, 6:42 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     1 E RICHLAND            41.19N 91.98W
05/14/2020                   KEOKUK             IA   TRAINED SPOTTER

            4 INCH DIAMETER BRANCH DOWN. SPOTTER
            ESTIMATED WINDS FROM THE RFD TO BE NEAR 75
            MPH. TIME ESTIMATED.

&&
Local storm report, May 14, 7:11 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     BRIGHTON                41.17N 91.82W
05/14/2020                   WASHINGTON         IA   AMATEUR RADIO

            5 INCH LIMB DOWN. SOME DITCHES ARE FILLING
            UP AND SOME STREETS HAVE 2 INCHES OF WATER
            ON THEM. TIME ESTIMATED.

&&
Local storm report, May 14, 7:16 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 W DELTA               41.32N 92.35W
05/14/2020                   KEOKUK             IA   CO-OP OBSERVER

            LARGE BUILDINGS DAMAGED. POWER LINES AND
            TREES DOWN. TIME ESTIMATED.

&&
Local storm report, May 14, 7:17 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     BRIGHTON                41.17N 91.82W
05/14/2020                   WASHINGTON         IA   AMATEUR RADIO

            LARGE TREE UPROOTED AND FELL ONTO A HOUSE.
            TIME ESTIMATED.

&&
Local storm report, May 14, 8:00 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     LIGHTNING        4 E IOWA CITY           41.66N 91.46W
05/14/2020                   JOHNSON            IA   TRAINED SPOTTER

            LIGHTNING HIT A TRANSFORMER DOWNING POWER
            LINES NEAR THE INTERSECTION OF COURT AND
            TAFT. TIME ESTIMATED.

&&

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Warren

When
May 14, 8:13 PM CST
Where
Warren County, Roseville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -90.670

Thunderstorm Wind, Mercer

When
May 14, 8:45 PM CST
Where
Mercer County, Burgess
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
41.130, -90.630

Several reports of power lines down.

Tornado, Henry

When
May 14, 9:16 PM CST to 9:20 PM CST
Where
Henry County, 2.7 mi WNW of German Corner to 3.69 mi S of Atkinson
Rating
EF1
Path length
4.26 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.318, -90.076

An EF1 tornado moved through rural Henry County, Illinois last Thursday night, May 14th. The tornado began around 10:16 pm CDT, and caused significant damage at a farmstead, with estimated maximum winds of 110 mph. The tornado nearly completely destroyed a 70 foot concrete silo, snapped the trunk of a large tree, completely destroyed two horse sheds, and damaged an equipment shed. The tornado then moved rapidly northeast along an intermittent four and a quarter mile path, and caused tree and outbuilding damage at two other farmsteads. The tornado lifted around 10:20 pm CDT. Times and begin/end locations were estimated by radar. Field assistance by the Henry County Emergency Manager and OEM volunteers to complete the remote survey is greatly appreciated.

Thunderstorm Wind, Bureau

When
May 14, 9:40 PM CST
Where
Bureau County, 2.18 mi WNW of Normandy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -89.690

The wind was reported from a mobile weather spotter.

Flash Flood, Warren

When
May 15, 12:49 AM CST to 2:00 AM CST
Where
Warren County, 4.19 mi W of Roseville to 4.56 mi W of Roseville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.730, -90.750

Illinois State Police reported Highway 116 West of Roseville was flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892846, 892848, 892847, 892849, 892845.